Hail, Lee
- When
- July 1, 4:36 PM EST
- Where
- Lee County, 0.69 mi S of Cape Coral
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.640, -81.970
A trained spotter reported nickel sized hail.
Afternoon thunderstorms combined with cool temperatures aloft led to an ideal setup for strong thunderstorms capable of producing hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon thunderstorms combined with cool temperatures aloft led to an ideal setup for strong thunderstorms capable of producing hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 1, 2:14 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 314 PM EDT WED JUL 1 2015 .SYNOPSIS... ALOFT - A STOUT RIDGE SPRAWLED OUT FROM THE GREAT BASIN/ 4 CORNERS REGION...TROUGHING WAS OVER THE EASTERN CONUS WITH AN AXIS FROM JAMES BAY TO THE SOUTHEAST U.S. COAST...AND A RIDGE FROM THE ATLANTIC REACHED ACROSS THE BAHAMAS AND THE FLORIDA KEYS TO THE SOUTH-CENTRAL GULF OF MEXICO. SURFACE - A WAVY FRONTAL BOUNDARY WAS STRUNG OUT FROM THE CENTRAL ROCKIES THROUGH THE OHIO VALLEY THEN UP TO THE SAINT LAWRENCE VALLEY. ATLANTIC HIGH PRESSURE RIDGED ACROSS CENTRAL FL TO MOST OF THE GULF OF MEXICO. && .SHORT TERM (REST OF TODAY-THURSDAY)... THE WESTERN RIDGE REMAINS CENTERED IN PLACE AS IT SPREADS OUT FROM THE PACIFIC COAST TO SOUTHERN PLAINS. THE EASTERN TROUGINESS RESIDES IN PLACE WITH SHORT WAVE TROUGHS ROTATING THROUGH IT/S BASE...BRUSHING NORTHERN FL AT TIMES. THE UPPER RIDGE CONTINUES FROM THE ATLANTIC INTO THE GULF... MEANDERING ACROSS FL. THE FRONTAL BOUNDARY REMAINS OVER THE CENTRAL AND EASTERN CONUS WITH LITTLE MOVEMENT. THE SURFACE RIDGE REACHES FROM THE ATLANTIC... ACROSS FL BETWEEN BETWEEN TAMPA BAY AND CHARLOTTE HARBOR...TO THE WESTERN GULF OF MEXICO. DEEP LAYER RIDGING...ALOFT AND SURFACE...ROUGHLY BISECTING THE AREA FROM EAST TO WEST PROVIDES A SPLIT FLOW PATTERN. THERE WILL BE SOUTHWEST TO WEST WINDS NORTH OF TAMPA BAY WITH SOUTHERLY TO SOUTHEASTERLY WINDS...BUT SHIFTING TO ONSHORE IN AFTERNOON SEA BREEZES...SOUTH OF TAMPA BAY. THE ATMOSPHERE WILL BE MOIST WITH MODEL PWAT VALUES RUNNING 1.6 TO ALMOST 1.9 INCHES. THIS WILL BE ENOUGH FOR ISOLATED TO SCATTERED BUT OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS. EXPECT LIMITED LATE NIGHT CONVECTION ON THE GULF THAT DRIFTS ON SHORE LATE IN THE MORNING...MORE SO IN THE NORTH DUE TO PREVAILING SW AND WEST WINDS. ACTIVITY INCREASES IN THE LATE AFTERNOON INLAND...CLOSER TO THE EAST COAST IN THE NORTH AND CLOSER TO THE GULF IN THE SOUTH...WHERE IT MAXES OUT DUE TO SEA BREEZE INTERACTIONS. TEMPERATURES STAY NEAR NORMAL TO SLIGHTLY ABOVE BY A DEGREE OR TWO. .LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)... A PERSISTENT UPPER LEVEL SYNOPTIC PATTERN WILL CONTINUE THROUGH MUCH OF THE UPCOMING HOLIDAY WEEKEND WITH LARGE SCALE RIDGING OVER THE INTER-MOUNTAIN WEST AND DOWNSTREAM TROUGHING OVER THE EASTERN CONUS. OUR FORECAST AREA SHOULD GENERALLY RESIDE JUST SOUTH OF THE MAIN INFLUENCE OF THIS TROUGH...KEEPING MORE TYPICAL SUMMER CONDITIONS IN OUR FORECAST. THE MAIN HAZARDS THROUGH THE PERIOD WILL BE SCATTERED DIURNAL STORMS...ALTHOUGH THE SURFACE RIDGE PATTERN ACROSS THE CENTRAL PENINSULA WILL KEEP THE STORM PATTERNS EACH DAY RATHER INDISTINCT. WITH MANY PLANNING OUTDOOR ACTIVITIES THIS WEEKEND... JUST EXPECT AND PLAN TO DODGE A STORM OR TWO EACH DAY...IN ALMOST ANY LOCATION. TEMPERATURES WILL BE NEAR NORMAL...WITH LOWER 90S COMMON DURING THE DAY AND HEAT INDICES WITHIN A FEW DEGREES EITHER SIDE OF 100. ANOTHER ANY SUMMER STORMS CAN BRIEFLY BECOME STRONG WITH FREQUENT LIGHTNING AND GUSTY WINDS...THERE ARE NO SYNOPTIC INFLUENCES SEEN THAT WOULD SUGGEST LIKELY STRONG TO SEVERE STORMS ANY OF THE UPCOMING HOLIDAY WEEKEND DAYS. && .AVIATION... 01/18Z-02/18Z. CONVECTION HAS CLEARED THE NORTHERN TERMINALS BUT WILL KEEP VCTS INTO MID/LATE AFTERNOON. EXPECT SHRA/TSRA TO SPREAD INTO OR EAST OF SOUTHERN TERMINAL LATER AND THEN POSSIBLY DRIFT BACK WEST IN THE EVENING...HAVE SOME TEMPO MVFR AND CARRIED VCTS INTO THE EVENING. VFR THROUGH REST OF PERIOD WITH VCSH NEAR THE END. && .MARINE... A BROAD RIDGE OF HIGH PRESSURE WILL BISECT CENTRAL FL FROM EAST TO WEST WITH RATHER MODEST WINDS AND SEAS...NO MORE THAN 15 KNOTS AND LESS THAN 4 FEET. MAIN CONCERN WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. NO HIGHLIGHTS ARE EXPECTED THROUGH THE PERIOD. && .FIRE WEATHER... A MOIST AIRMASS WILL PRECLUDE ANY LOW HUMIDITY CONCERNS. HOWEVER THERE WILL BE LIGHTNING FROM THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... TPA 78 93 78 92 / 10 20 20 40 FMY 76 94 76 94 / 40 40 30 40 GIF 75 95 76 95 / 20 40 40 50 SRQ 76 92 78 91 / 10 20 20 30 BKV 72 93 72 93 / 10 30 20 40 SPG 80 92 80 92 / 10 20 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/RUDE LONG TERM/DECISION SUPPORT SERVICES...14/MROCZKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 456 AM EDT WED JUL 1 2015 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-020900- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 456 AM EDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... ON EACH DAY THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 401 PM EDT WED JUL 1 2015 FLZ061-162-262-012030- COASTAL CHARLOTTE FL-INLAND CHARLOTTE FL-INLAND CHARLOTTE FL- DESOTO FL-COASTAL CHARLOTTE FL- 401 PM EDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESOTO AND CENTRAL CHARLOTTE COUNTIES UNTIL 430 PM EDT... AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CHARLOTTE COUNTY AIRPORT...OR 7 MILES EAST OF PUNTA GORDA...MOVING NORTH AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PUNTA GORDA...CHARLOTTE COUNTY AIRPORT...SOLANA...FORT OGDEN... TROPICAL GULF ACRES...CLEVELAND AND HARBOUR HEIGHTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2684 8190 2683 8204 2712 8202 2703 8173 TIME...MOT...LOC 2000Z 198DEG 9KT 2691 8194
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
406 PM EDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 7 SSE DUNDEE 27.93N 81.58W
07/01/2015 M0.70 INCH POLK FL TRAINED SPOTTER
TRAINED SPOTTER REPORT OF DIME SIZE HAIL.
&&
RWYNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
447 PM EDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 5 ESE PGD CHARLOTTE COU 26.89N 81.91W
07/01/2015 M44 MPH CHARLOTTE FL ASOS
PUNTA GORDA CHARLOTTE COUNTY AIRPORT ASOS REPORTED A 38
KNOT WIND GUST
&&
JCMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 502 PM EDT WED JUL 1 2015 FLZ056-057-061-012145- HIGHLANDS-DESOTO-HARDEE- 502 PM EDT WED JUL 1 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DESOTO... SOUTHEASTERN HARDEE AND NORTHWESTERN HIGHLANDS COUNTIES... AT 501 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 9 MILES SOUTHWEST OF SEBRING. THE STORMS WERE NEARLY STATIONARY. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEBRING...AVON PARK...LAKE PLACID...SEBRING REGIONAL AIRPORT...SYLVAN SHORES...CREWSVILLE...LAKE JOSEPHINE AND SEBRING SHORES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2715 8165 2745 8167 2763 8142 2738 8126 TIME...MOT...LOC 2101Z 250DEG 2KT 2739 8156
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 510 PM EDT WED JUL 1 2015 FLZ165-265-012200- INLAND LEE FL-COASTAL LEE FL-COASTAL LEE FL-INLAND LEE FL- 510 PM EDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 600 PM EDT... AT 507 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR SOUTHWEST FLORIDA AIRPORT AND BETWEEN NORTH FORT MYERS AND CAPE CORAL...MOVING NORTHWEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CAPE CORAL...FORT MYERS...LEHIGH ACRES...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...VILLAS...PINE MANOR...BUCKINGHAM...THREE OAKS... EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...MCGREGOR...CYPRESS LAKE... SAN CARLOS PARK...OLGA...FORT MYERS VILLAS...PAGE PARK...WHISKEY CREEK...SUNCOAST ESTATES AND FORT MYERS SHORES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2667 8205 2677 8176 2651 8156 2641 8172 TIME...MOT...LOC 2107Z 143DEG 7KT 2652 8170
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
530 PM EDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 NNE CAPE CORAL 26.65N 81.95W
07/01/2015 M0.70 INCH LEE FL BROADCAST MEDIA
MEDIA REPORT OF DIME SIZED HAIL NEAR CAPE CORAL.
&&
RWYNNThe Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported nickel sized hail.
A TV station located near Gateway reported hail falling. Some of the hail was a large as ping pong balls.
A trained spotter reported nickel size hail near Fort Myers.
Employees of the Market 27 store in Avon Park reported quarter size hail.
The large business sign at the Market 27 store in Avon Park was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575667, 575668, 575669, 575670, 575671.